Hail, Stanly
- When
- May 11, 3:39 PM EST
- Where
- Stanly County, 0.56 mi E of Cottonville
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.200, -80.190
A line of showers and thunderstorms developed ahead of a mid level disturbance and associated cold front during the afternoon. A portion of the line across the southwest Piedmont of central North Carolina tracked along a outflow boundary, which helped intensify the line and produce large hail and a tornado in Stanly County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A line of showers and thunderstorms developed ahead of a mid level disturbance and associated cold front during the afternoon. A portion of the line across the southwest Piedmont of central North Carolina tracked along a outflow boundary, which helped intensify the line and produce large hail and a tornado in Stanly County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 11, 3:37 PM EST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 437 PM EDT Sat May 11 2019 .SYNOPSIS... Beneath perturbed west southwesterly flow aloft, a front will remain stalled across southern VA or northern NC today, where it will remain quasi-stationary through the weekend. Related episodes of convection and composite outflow will modulate an effective front southeastward across the Carolinas during the same time. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 415 PM Saturday... Showers and thunderstorms continue to move in from the west this evening as a mid/low level wave heads northeast. The best SFC-6 and SFC-3 km shear is across the northwestern zones with slightly weaker flow towards the southeast (SFC-3 km bulk shear ~ 20 kts). Overall am expecting coverage to continue to expand east thanks to the plentiful instability (ML CAPE 500 to 1000 J/kg). Over the northwestern Piedmont continued convection this morning into afternoon has allowed for a differential heating boundary to form as temperatures at KGSO remained around 70 degrees while KFAY has warmed to 86 degrees. North of this boundary the severe threat looks pretty low, while along the boundary the threat for severe weather remains elevated. Along this differential heating boundary gusty winds will be the primary threat, while an isolated tornado can't also be ruled out (thanks to enhanced low level helicity along the boundary). Behind this exiting wave a brief break in the coverage is expected. This break will be transient though as another mid- level wave currently over Georgia, and an associated MCV, will track northeast. Currently, this wave is forecast to enter the CWA between 8 PM and 11 PM. The strength of convection with this wave will likely depend upon how strong the afternoon convection is. The overall thinking is for the afternoon convection to track northeast with only minimal overturning across the southeast. This would in general support continued convective development upstream. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... As of 400 AM Saturday... The quasi-stationary frontal boundary should inch north on Sunday, allowing much of central North Carolina to return to the warm sector by Sunday afternoon and evening. Convection will likely ongoing, especially across the western Piedmont Counties as of sunrise. Models seem to be in pretty good agreement with a bit of a lull in the action come late Sunday morning, perhaps persisting into the early afternoon hours, allowing some atmospheric destabilization to occur primarily south and east of the Triangle of North Carolina. While sunshine won't be dominant during this period, some surface heating should be allowed thanks WAA processes, resulting in SBCAPE values inching to near 2000 J/KG across portions of the Sandhills, southern Piedmont and Coastal Plain counties. Around the same time, a series of weak areas of low pressure will begin to form and jump northeast along the boundary, driven in large part by mid level vorticity maxes entering the eastern quadrant of the amplifying mid level trough. This will allow for a brief uptick in effective shear values, with 30 - 40kt effective shear likely across the majority of the area Sunday afternoon and evening. This should be ample enough to support at least a few isolated severe thunderstorms primarily across the southern/eastern zones. Damaging winds, large hail, and heavy rain will be the primary threats with any storms that do form. This jives fairly well with the SPC Day 2 convective outlook, which maintains a slight risk over the southern and central zones with a Marginal risk elsewhere. We'll need to monitor the placement of the frontal boundary, outflow boundaries, and the progress of destablization process closely the day of, as these factors could significantly alter the location/intensity of the aforementioned threats. Highs will range from mid 70s NW to mid 80s SE while lows in the upper 50s NW to mid 60s SE are expected. Convection will continue into the overnight hours Sunday night into Monday, with the severe threat waning gradually after sunset. A neutrally tilted trough will help ignite cyclogenesis across the Corn Belt States early Monday with an associated cold front expected to finally usher the stalled front and associated showers and storms east of the region by Monday evening. Can't rule out some isolated storms Raleigh eastward on Monday, however, timing of the mid level forcing should clear the associated convective boundary east of 95 prior to peak heating. Afternoon highs on Monday will be a tad cooler, only reaching the lower 70s northwest while the Sandhills struggle to reach 80 degrees. Some sun will be possible behind the front as CAA process begins by Monday evening! && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 400 AM Saturday... A progressive, closed northern stream trough will be moving across the Great Lakes at the beginning of the long term period. The upper trough deepens and slows as it reaches the New England coast. The southern extent of the trough axis moves across NC late Monday with the associated cold front moving across central NC during the afternoon. This will result in a continued threat of scattered showers and perhaps a thunderstorm ahead of the front through Monday afternoon with the greatest coverage and intensity across the Coastal Plain. Highs on Monday will range in the lower to mid 70s in most locations with temperatures ranging around 80 ahead of the front in the Coastal Plain. A northwest flow aloft arrives behind the trough for late Monday through Wednesday with a westerly surface based flow developing late Monday with deep mixing on Tuesday into Wednesday. The result will be a period of fair and dry weather through mid week. It will turn cooler with highs only in the upper 60s to lower 70s on Tuesday and the lower 70s on Wednesday. Morning low-level thickness values drop into the 1330s on Wednesday morning which will support lows in the upper 40s to lower 50s. The surface high moves offshore late Wednesday with a northern stream shortwave trough moving across the area on Thursday. Deep layer moisture is limited with this system, so have held onto just a slight chance of a shower or thunderstorm. A continued dry northwest flow is expected to continue on Friday but relax into Saturday as an upper level ridge develops. Highs will range in the upper 70s to lower 80s on Friday and the lower to mid 80s on Saturday. -Blaes && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 200 PM Saturday... Showers and thunderstorms across the western zones will slowly progress northeast this afternoon as a low level wave heads northeast as well. Coverage will likely continue to increase across southern Virginia this afternoon with less confidence on eventual outcome of coverage currently over southern TN and NC. The idea is for the group velocity (or movement of the whole complex) to slowly propagate ENE. Individual storm movement, or the phase velocity, will likely be more northeast. An MCV currently across southern Alabama will also continue to progress northeast this evening helping for coverage to fill in. The mid-level wave associated with this feature will cross central North Carolina late this evening into early Sunday morning. Behind the wave a brief break in the precipitation will be likely. Also in the wake of the wave IFR/ MVFR conditions will be possible, especially across the Triad. Any stronger storms that get going could produce some gusty winds. Outlook: Episodic showers and thunderstorms and associated restrictions to IFR/MVFR will continue through Monday afternoon/evening. Drier air will move into the area Monday night bringing a return of VFR conditions. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Haines NEAR TERM...Haines SHORT TERM...Haines LONG TERM...Blaes AVIATION...Haines
Hazardous Weather Outlook National Weather Service Raleigh NC 510 AM EDT Sat May 11 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-120915- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 510 AM EDT Sat May 11 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of heavy rain could lead to localized flash flooding particularly in urban areas through the weekend and into Monday. In addition, some strong to severe thunderstorms will be possible on Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation for severe weather may be needed on Sunday.
Special Weather Statement
National Weather Service Raleigh NC
318 PM EDT SAT MAY 11 2019
NCZ038-039-112015-
Randolph NC-Davidson NC-
318 PM EDT SAT MAY 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON AND
RANDOLPH COUNTIES UNTIL 415 PM EDT...
At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Rock Lake, or 12 miles south of Lexington, moving east at 35
mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Asheboro, Lexington, Randleman, North Carolina Zoo, Seagrove,
Linwood, Denton, Gordontown, Randleman Regional Reservior Marina and
High Rock Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3577 8035 3591 7974 3551 7969 3551 8018
3554 8020 3555 8021 3558 8021 3563 8026
3564 8029 3567 8031 3568 8033 3570 8033
3570 8032 3571 8032 3572 8034
TIME...MOT...LOC 1917Z 259DEG 29KT 3563 8022
10Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT SAT MAY 11 2019
NCZ040-076-112145-
Lee NC-Chatham NC-
439 PM EDT SAT MAY 11 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEE AND SOUTHERN
CHATHAM COUNTIES UNTIL 545 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Siler City, moving east at 30 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Sanford, Pittsboro, Goldston, Seaforth Boat Dock, Moncure, Cumnock,
Harpers Crossroads, Hasty, Jordan Lake State Rec Area and Shearon
Harris Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3569 7955 3576 7903 3565 7898 3561 7899
3558 7897 3552 7897 3550 7899 3551 7933
3552 7935 3552 7955
TIME...MOT...LOC 2037Z 263DEG 26KT 3560 7953
26The Raleigh/Durham radar (KRAX), 162 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
1 hail, 1 tornado. Local standard time, as filed.
The tornado touched down near Plank Rd, just west of the intersection with Aldridge Rd. Large branches were broken and small trees were snapped on the northern side of Plank Rd. The tornado then moved southeast into the town of Cottonville, where |large trees were uprooted and snapped. At the intersection between Plank Rd and Hardy Rd, the tornado appeared to reach maximum intensity, with numerous trees uprooted and some trees snapped at the trunk. The tornado then continued east along Hardy Road, with minor structural damage noted to farm outbuildings consistent with EF-0 damage. It then lifted and dissipated, as no further significant damage was evident.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824202, 824212.